Georgia, 2016

Damaging Winds in Georgia, June 17, 2016

June 17, 2016 · NWS JAX · 12 events in 7 counties and zones

Frontal forcing across southeast Georgia during peak heating spawned numerous storms some of which become severe during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Frontal forcing across southeast Georgia during peak heating spawned numerous storms some of which become severe during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 4:28 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 17, 4:28 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
528 PM EDT FRI JUN 17 2016

.UPDATE...
Quick update for the Severe Thunderstorm Watch that is in effect
until 11 PM for all of southeast Georgia, the Jacksonville metro
area, and the coastal waters of Southeast Georgia and northeast
Florida to St. Augustine out to 20 nm. The broken squall line was
moving quickly southward across Georgia and will reach southeast
Georgia within an hour. There is a boundary moving northward
across southeast Georgia, and enhancement of the storms is likely
as they interact with this boundary. Scattered damaging wind gusts
to 70 mph and isolated large hail up to 2 inches in diameter is
possible with these storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  86  67  86 /  70  40  20  10
SSI  76  84  74  83 /  70  60  20  20
JAX  75  85  72  85 /  70  60  40  20
SGJ  76  84  75  84 /  60  60  50  20
GNV  75  87  71  87 /  50  60  30  10
OCF  76  88  71  88 /  50  70  40  20

&&

.JAX Watches/Warnings/Advisories...
FL...Heat Advisory until 6 PM EDT this evening for Coastal Duval-
     Coastal Nassau-Inland Duval-Inland Nassau.

GA...Heat Advisory until 6 PM EDT this evening for Appling-Bacon-
     Brantley-Charlton-Coastal Camden-Coastal Glynn-Inland
     Camden-Inland Glynn-Pierce-Ware-Wayne.

AM...Small Craft Advisory from 6 PM Saturday to 8 AM EDT Monday for
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM-Waters from Fernandina Beach to St.
     Augustine FL from 20 to 60 NM-Waters from St. Augustine to
     Flagler Beach FL from 20 to 60 NM.

     Small Craft Advisory from 10 AM Saturday to 8 AM EDT Monday for
     Coastal waters from Altamaha Sound to Fernandina Beach FL
     out 20 NM-Waters from Altamaha Sound GA to Fernandina Beach
     FL from 20 to 60 NM.

&&

Kennedy/Hess/Peterson
Hazardous weather outlook, Jun 17, 4:23 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
523 PM EDT FRI JUN 17 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-182130-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
523 PM EDT FRI JUN 17 2016

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND
JACKSONVILLE METRO THROUGH 11 PM TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

A SQUALL LINE WILL MOVE THROUGH THE SOUTHEAST GEORGIA AND PORTIONS
OF NORTHEAST FLORIDA THIS EVENING. SCATTERED DAMAGING WIND GUSTS
UP TO 70 MPH AND ISOLATED VERY LARGE HAIL UP TO 2 INCHES IN
DIAMETER IS POSSIBLE WITH STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY...WITH
THE HIGHER CONCENTRATION OF SHOWERS AND STORMS IN NORTHEAST
FLORIDA.

SATURDAY INTO SUNDAY...GUSTY NORTHEAST WINDS WILL DEVELOP BEHIND
THE COLD FRONT. ROUGH SURF AND INCREASING RIP CURRENTS WILL BE THE
PRIMARY CONCERN OVER THE WEEKEND AND EARLY NEXT WEEK.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS OF
SOUTHEAST GEORGIA SATURDAY THROUGH LATE SUNDAY NIGHT. ADDITIONAL
ADVISORIES FOR NORTHEAST FLORIDA WATERS MAY BE NECESSARY SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE SEVERE THUNDERSTORM WATCH
AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 17, 5:12 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
612 PM EDT FRI JUN 17 2016

GAZ132>136-150>153-164-165-172300-
INLAND CAMDEN GA-JEFF DAVIS GA-WAYNE GA-CHARLTON GA-INLAND GLYNN GA-
BRANTLEY GA-BACON GA-APPLING GA-PIERCE GA-WARE GA-COFFEE GA-
612 PM EDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR BACON...NORTHWESTERN CAMDEN...
WEST CENTRAL GLYNN...JEFF DAVIS...NORTHEASTERN WARE...NORTHEASTERN
COFFEE...SOUTHWESTERN WAYNE...PIERCE...APPLING...BRANTLEY AND
NORTHEASTERN CHARLTON COUNTIES UNTIL 700 PM EDT...

AT 611 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR VADALIA TO NEAR SAVANNAH GEORGIA.
MOVEMENT WAS SOUTH AT 35 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE THIS EVENING.

LOCATIONS IMPACTED INCLUDE...
WAYCROSS...BAXLEY...HAZLEHURST...ALMA...BLACKSHEAR...NAHUNTA...PATTERSON...
GRAHAM...NICHOLLS...SCREVEN...OFFERMAN...WAYNESVILLE...BRISTOL...WAVERLY...
SNIPESVILLE...JAMESTOWN...RAYBON...HICKOX...FORT MUDGE AND ATKINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3197 8247 3113 8161 3092 8201 3178 8291
      3179 8290 3178 8289 3178 8287 3182 8284
      3181 8282 3184 8278 3185 8279 3186 8276
      3188 8274 3191 8268 3192 8268 3193 8262
      3196 8255 3195 8249 3196 8248 3197 8250
TIME...MOT...LOC 2211Z 008DEG 30KT 3217 8320 3199 8106

ZIBURA

The radar

The Jacksonville radar (KJAX), 125 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 17, 6:50 PM EST
Where
Wayne County, 0.59 mi W of Jesup
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.600, -81.890

Multiple trees were blown down near Highways 84 and 27 in Jesup and other locations across Wayne County.

Thunderstorm Wind, Coffee

When
June 17, 7:00 PM EST
Where
Coffee County, 0.91 mi SE of Ambrose
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.590, -83.010

Multiple trees were blown down in Ambrose.

Thunderstorm Wind, Coffee

When
June 17, 7:00 PM EST
Where
Coffee County, 0.91 mi SE of Broxton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.620, -82.890

Multiple trees were blown down in Broxton.

Thunderstorm Wind, Glynn

When
June 17, 7:00 PM EST
Where
Glynn County, 1.9 mi ENE of Pyles Marsh
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.140, -81.470

A tree 2-3 ft in diamater was uprooted at the intersection of Nightingale Lane and Thornhall Drive which blocked the road. The cost of damage was estimated for the event to be included nin Storm Data.

Thunderstorm Wind, Coffee

When
June 17, 7:17 PM EST
Where
Coffee County, 0.69 mi N of Douglas
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.510, -82.850

Multiple trees were blown down across Douglas.

Thunderstorm Wind, Bacon

When
June 17, 7:28 PM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.540, -82.480

Trees were blown down along Rockingham Road.

Thunderstorm Wind, Brantley

When
June 17, 7:46 PM EST
Where
Brantley County, 4.11 mi ENE of Hoboken
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.210, -82.070

Power lines were blown down in Nahunta.

Thunderstorm Wind, Pierce

When
June 17, 7:59 PM EST
Where
Pierce County, 0.59 mi E of Blackshear
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.300, -82.240

Trees were blown down in Blackshear. One tree was blown down along County Road 121 North.

Thunderstorm Wind, Ware

When
June 17, 7:59 PM EST
Where
Ware County, 1.37 mi ESE of Emerson Park
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.240, -82.360

Two trees and a transformer were blown down in Waycross.

Thunderstorm Wind, Ware

When
June 17, 8:00 PM EST
Where
Ware County, 0.91 mi SW of Waycross
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.210, -82.360

Multiple trees were blown down across the county.

Thunderstorm Wind, Ware

When
June 17, 8:00 PM EST
Where
Ware County, 1.37 mi ENE of Emerson Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.260, -82.360

A tree fell on a car in Waycross.

Thunderstorm Wind, Coffee

When
June 17, 8:45 PM EST
Where
Coffee County, 1.5 mi NNE of Ambrose
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.620, -83.010

Trees were blown down in Ambrose.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641322, 641323, 641324, 641325, 641378, 641379, 641380, 641381, 641382, 641383, 641384, 641385.